|What is the big deal with Tesamorelin?
May 2, 2010
I was a participant in a phase III trial for Tesamorelin. I did receive the drug for the 1st half of the trial and placebo for the 2nd half. Both according to my own experience and reports from the makers of the product, as well as in discussion with representatives of the company, the results are not significant compared to the cost. As of the latest report, the reduction of belly fat from Tesamorelin was about 14-17%, which is not too great, considering the cost of the drug. the company that makes the drug expects to profit over $800 million/yr!
I recommend that the hype over this drug be deemphasized in the forums, especially as there are ongoing studies with Leptin that are much more significant in many ways, besides a reported 40-50% reduction of belly fat.
Finally, over a year after I completed the Tesamorelin trial, I was called to the research center because they found that my body had developed antibodies to Tesamorelin! They told me that this was not a risk to my health, however, that the drug, for me, would be ineffective. That being the case, is it worth taking a drug that is expensive and may only be effective for a period of 6 months?
I strongly suggest that the hard facts about Tesamorelin be made clear to readers and subscribers of The Body, as offering Tesamorelin as a solution for belly fat is similar to offering study drugs for HIV as the promise for treatment.
Response from Mr. Vergel
I am glad you repeated what I have said before, that the decrease in visceral fat produced by Tesamorelin is small (15-17% in 26 weeks). Growth hormone achieved values closer to 30-40% in some studies, but it also caused more side effects.
In an effort to explore what the community thinks about injecting a drug daily for a small amount of visceral fat loss, I did a survey in my pozhealth list and surprisingly found out that most participants were willing to inject an expensive drug daily for 15% visceral fat reduction after 26 weeks (assuming it is paid for by third party payers). It tought me that one thing is what we may believe or not as activists, and another is what the community may want. It is hard to be a representative for everyone's wishes, but it is right to voice our opinions if it help others see the pros and cons of any situation. I also reviewed several HIV medication naive studies and found out that most averaged between 10-25% trunk fat (visceral and subcutaneous fat measured by DEXA) gain after 26 weeks, so this drug may decrease visceral fat enough to erase some of this effect.
Leptin seems to decrease visceral fat at almost a double the rate than Tesamorelin, but its manufacturer wants nothing to do with HIV research. If you want to join our efforts in advocating for them to do studies for HIV associated visceral fat accumulation, then let me know. I think having Tesamorelin approved may incite other companies to enter that market since they will not be the first to have an indication that may be perceived as purely cosmetic. Leptin seems to improve most metabolic parameters, including HDL. But a lot of its effectiveness comes from its powerful appetite blocking and weight loss effects. On the negative side, it can decrease testosterone and lean body mass, so studying it with exercise or testosterone replacement may not be a bad idea. It is also an injectable and it was tested using two injections a day, which may be an issue for most of us (remember Fuzeon?). Both Tesamorelin (brand name : Egrifta) and leptin seem to their effect reverse when people get off them. It is too bad that insurance companies and Medicare do not pay for exercise training instead (it would be a lot cheaper).
So, there are many advocacy issues around the topic of metabolic complications in HIV, but I honestly can say that fewer and fewer activists are interested in this field. Lipodystrophy is mentioned less and less in conferences and it is being replaced by terms like "return to health weight gain". And not a single HIV medication has shown to not cause weight gain after starting HAART. A few studies show that the lower the CD4 cells at start, the higher the changes to get increased weight/fat gain (there is a larger "return-to-health" effect. But we still do not have any studies specifically stratified to answer this speculation. More and more researchers believe that the newer HIV drugs do not cause lipodystrophy, or have just accepted the fact that there is little you can do besides diet and exercise routines that may or may not work.
The antibodies that some people develop after using Tesamorelin hopefully do not attack your own's body growth hormone releasing hormone production. I am eagerly waiting to see that data at the hearing that the FDA will have in May to review the drug's potential approval.
After (and if) Tesamorelin gets approved, it will be interesting to see how insurance will consider reduced visceral fat accumulation. It took us 6 years to get Medicare to approve facial lipoatrophy options after they got FDA approved, and they did so purely based on patients' depression. So, we will see how it goes for lipohypertrophy (fat gain) in HIV.
Send me an email by visiting powerusa.org to let me know if you are willing to join the few of us who still work on this area that affects patients quality of life but which seems to be losing its importance in the research and activist worlds.
- Does HIV Cause Dry Mouth?
- Sore Throat After Vaginal Sex With Condom Does It Mean I Have HIV
- Tingling Lips After Oral Sex On A Woman What Are The Chances Of HIV
- Can Vaginal Discharge Cause Sores?
- Why It Still Burn After I Have Been Treated For An Std?
- About How Long Does Hiv Survive In A Needle
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.